Question

Dear Dr. Young,

Which hiv regiment(s) are least likely to cause diarrhea for a treatment naive person. I tend to have a lot of diarrhea and don't want hiv meds to add to this problem. Thank you very much.

Answer

Thanks for your post.

Most currently recommended HIV medication regimen are very well tolerated in the majority of patients. Among current treatments, it's the protease inhibitor regimens, particularly when used with ritonavir boosting, that result in greater rates of diarrhea, compared with NNRTI-based treatments.

The key thing about selecting treatments is to balance several factors-- viral, medical and personal. If your virus isn't drug resistance, then the decision is made by recognizing the potential for any medication to cause unwanted side effects with your body's particular set of conditions and your life style factors. Given that you already have issues with diarrhea, it would be important to have this fully evaluated, perhaps even before you start on medications.

I hope this helps,

BY